Victoria's Department of Health has issued an urgent alert following a series of drug overdoses linked to a contaminated batch of illicit substances. The department confirmed Wednesday that four separate incidents of heroin overdose have been connected to drugs that users believed to be cocaine and methamphetamine.

Specialized blood tests conducted on the affected individuals revealed the presence of heroin alongside cocaine and methamphetamine, indicating that the opioid may have been mixed into the other drugs. The health authority stated that opioids like heroin act as central nervous system depressants, which can lead to dangerously slowed breathing and reduced consciousness, especially in individuals with no or infrequent opioid use.

One person has died as a result of these incidents, and four others have been hospitalized. The locations of these four incidents within Victoria remain unclear.

In response to the contamination, Victorians using illicit substances are advised to obtain free naloxone, an overdose-reversal medication, from participating pharmacies, health services, and dedicated dispensing machines.

Signs of an opioid overdose include dangerously slow breathing and reduced consciousness. The department emphasized that mixing depressants, such as alcohol, with heroin further increases the risk of a life-threatening overdose. The concurrent use of stimulants like cocaine and methamphetamine with opioids can also create unpredictable and dangerous physiological effects.